Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Duluth, MN

June 8, 2005Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 8, 2005, 2:53 AM CDT for Cass County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 2:53 AM CDT (07:53 UTC)
Expired
Jun 8, 2005, 3:30 AM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 193 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 080755
SVRDLH
MNC021-080830-
/O.NEW.KDLH.SV.W.0013.050608T0753Z-050608T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
254 AM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 330 AM CDT

* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 32
  MILES SOUTHWEST OF PINE RIVER...OR ABOUT 26 MILES WEST OF
  BRAINERD...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE RIVER BY 325 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4629 9490 4621 9466 4675 9435 4684 9458

$$

GSF
2 follow-up statements
000 
WWUS53 KDLH 080817
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
316 AM CDT WED JUN 8 2005

MNC021-080830-
/O.CON.KDLH.SV.W.0013.000000T0000Z-050608T0830Z/
CASS MN-
316 AM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR CASS 
COUNTY...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF PARK 
RAPIDS TO 21 MILES NORTHWEST OF BRAINERD TO BRAINERD...MOVING 
NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINE RIVER BY 325 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT 
WEDNESDAY MORNING FOR NORTHEASTERN MINNESOTA.

LAT...LON 4629 9490 4621 9466 4675 9435 4684 9458

$$

GSF
000 
WWUS53 KDLH 080827
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
326 AM CDT WED JUN 8 2005

MNC021-080836-
/O.EXP.KDLH.SV.W.0013.000000T0000Z-050608T0830Z/
CASS MN-
326 AM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY EXPIRES AT 330 AM 
CDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING ARE NO LONGER A THREAT. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4629 9490 4621 9466 4675 9435 4684 9458

$$

GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:28 PM CDT, 11 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 3:28 PM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT TUE JUN 7 2005

.DISCUSSION...A WARM FRONT EXTENDING ACROSS CENTRAL MINNESOTA INTO
NORTHERN WISCONSIN WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON AND THIS EVENING...ALONG WITH AN UPPER
LEVEL SHORTWAVE TRACKING NORTH ACROSS THE REGION. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE WITH ETA40 0-3KM MUCAPE VALUES
RANGING FROM 2000 TO 4000 J/KG ACROSS OUR SRN TIER OF ZONES. 0-3KM
HELICITY VALUES ARE MODEST...BUT WELL INTO THE FAVORABLE RANGE
FOR SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. AS A RESULT A WATCH
HAS BEEN ISSUED THROUGH EARLY THIS EVENING FOR SEVERAL OF OUR SRN
ZONES. AS MENTIONED YESTERDAY...CAPE VALUES DECREASE RAPIDLY FARTHER
NORTH WITH AN COOL ONSHORE WIND. HOWEVER WE DO STILL EXPECT SOME
ELEVATED CONVECTION IN THIS AREA TONIGHT. ANY THUNDERSTORM ACTIVITY
ONGOING THIS EVENING IS EXPECTED TO LIFT NORTH AHEAD OF A SHORTWAVE
BY AFTER MIDNIGHT TONIGHT THEN SPREAD ACROSS THE REST OF OUR CWA
WEDNESDAY MORNING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
TOMORROW ACROSS ALL OF OUR CWA AS WELL...AS AN OCCLUDED FRONT
TRACKS EAST ACROSS THE CWA...WITH SEVERE THUNDERSTORMS AGAIN
POSSIBLE. THE THUNDERSTORMS WILL END FAIRLY QUICKLY AFTER THE FRONT
PASSES WEDNESDAY NIGHT. DRY CONDITIONS ARE EXPECTED FOR THURSDAY
MORNING...WITH A FEW THUNDERSTORMS DEVELOPING ACROSS THE SRN HALF OF
OUR CWA THURSDAY AFTERNOON AHEAD OF THE NEXT SYSTEM.

&&

.AVIATION...THUNDERSTORMS WILL BE WIDESPREAD TONIGHT...THEN CIGS
WILL BECOME MVFR-IFR WITH AREAS OF FG AND DZ.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FLOOD WATCH IN EFFECT UNTIL 6 PM WEDNESDAY FOR MNZ025...
      MNZ033...MNZ034...MNZ035...MNZ036.
      TORNADO WATCH IN EFFECT UNTIL 9 PM TUESDAY FOR MNZ038.
WI...TORNADO WATCH IN EFFECT UNTIL 9 PM TUESDAY FOR WIZ006...
      WIZ007...WIZ008.

BERDES/CLC
Hazardous weather outlook, Jun 7, 7:00 AM CDT, 19 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT TUE JUN 7 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
700 AM CDT TUE JUN 7 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH WEDNESDAY...
...FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR CASS...CROW WING AND
AITKIN COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WIND. HEAVY RAIN WILL
ACCOMPANY SOME OF THE THUNDERSTORMS...ESPECIALLY FROM LONGVILLE TO
AITKIN AND THE BRAINERD LAKES AREA. A FLOOD WATCH IS IN EFFECT FOR
THESE AREAS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN WEDNESDAY. THE MAIN HAZARDS WILL BE
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THUNDERSTORMS REMAIN IN
THE FORECAST WEDNESDAY NIGHT THROUGH MONDAY WITH A BRIEF BREAK
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH
TONIGHT FROM BRAINERD INTO NORTHWEST WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:07 AM CDTSevere Thunderstorm WarningDLHCrow Wing23 min
Jun 8, 3:31 AM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing37 min
Jun 8, 4:42 AM CDTSevere Thunderstorm WarningDLHPine33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.